Format

Send to

Choose Destination
Eur Respir J. 2013 Nov;42(5):1309-21. doi: 10.1183/09031936.00027412. Epub 2012 Nov 8.

Dehydroepiandrosterone has strong antifibrotic effects and is decreased in idiopathic pulmonary fibrosis.

Author information

1
Mexico City.

Abstract

Idiopathic pulmonary fibrosis (IPF) is an ageing-related lung disorder characterised by expansion of the myofibroblast population and aberrant lung remodelling. Dehydroepiandrosterone (DHEA), a steroid pro-hormone, decreases with age but an exaggerated decline has been associated with chronic degenerative diseases. We quantified the plasma levels of DHEA and its sulfated form (DHEA-S) in 137 IPF patients and 58 controls and examined the effects of DHEA on human lung fibroblasts. Plasma DHEA/DHEA-S was significantly decreased in male IPF patients (median (range) DHEA: 4.4 (0.2-29.2) versus 6.7 (2.1-15.2) ng · mL(-1), p<0.01; DHEA-S: 47 (15.0-211) versus 85.2 (37.6-247.0) μg · dL(-1), p<0.001), while in females only DHEA-S was significantly decreased (32.6 (15.0-303.0) versus 68.3 (16.4-171) μg · dL(-1), p<0.001). DHEA caused a decrease in fibroblast proliferation and an approximately two-fold increase in fibroblast apoptosis, probably through the intrinsic pathway with activation of caspase-9. This effect was accompanied by upregulation of several pro-apoptotic proteins (Bax and cyclin-dependent kinase-inhibitor CDNK1A) and downregulation of anti-apoptotic proteins, such as cellular inhibitor of apoptosis (c-IAP)1 and c-IAP2. DHEA also caused a significant decrease of transforming growth factor-β1-induced collagen production and fibroblast to myofibroblast differentiation, and inhibited platelet-derived growth factor-induced fibroblast migration. These findings demonstrate a disproportionate decrease of DHEA/DHEA-S in IPF patients and indicate that this molecule has multiple antifibrotic properties.

PMID:
23143540
DOI:
10.1183/09031936.00027412
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center